It means you have both of the antibodies typically seen in Hashimoto's ~ both anti-Tg and anti-TPO antibodies. It's possible for Hashi's to present with either one or both of the antibodies. If you have symptoms, you should be treated now. Your thyroid is dying, and you will eventually become very ill. There are MDs who will treat you now without making you wait till you feel like dying. Have you found one yet?
A-fib isn't a valid excuse to ignore Hashi's, unless you're elderly. I am going to assume unless you say differently that "Sean" isn't the name of an elderly man.
Granted, it will be slightly trickier to start treatment in someone with diagnosed heart disease, but it can be done. Start on an extra-low dose, and increase very, very gradually. You should also be aware that hypothyroidism causes heart arrhythmias all by itself.
At least a few of your symptoms might be caused by atenolol. But it's safe to assume that at least some might be due to low thyroid or the antibodies themselves that cause low thyroid.
Get another opinion, or more if you need to. There's someone out there willing to take on the challenge of treating you.
TSH 1.86 (0.5-5.5)
FT3 3.5 (don't know range yet)
FT4 1.23 (don't know range yet)
B12 252 (211-911)
I have many of the same symptoms as well. I also have a family history of hypothyroidism and thyroid cancer. I'm going to the dr. tomorrow to ask to get tested for TPO AB and Thyroglobulin AB. Have you had your B12 tested? I guess thyroid problems and B12 deficiency have many of the same symptoms. Good luck!!!
Midwest, you are correct, I'm 35. However, the symptoms I've described I get whether or not I'm on Atenolol. I used to only take Atenolol occasionaly, but ever since I've upped my activity level, I now take it daily. I also take Ativan for the physical symptoms of anxiety, but I'm not normally an anxious person, until recently. BTW, other symptoms include
Sense of vibrating inside my body (not heart related)
Heat intolerance (I've always been warm to the touch)
My doctor is great, btw. The reason he is unwilling to risk the a-fib complication is because of risk of stroke, but he admits my antibody count could make me feel like crap. The endos I've seen only go by the numbers and don't/can't make the connection between thyroid and heart probs.
I'm getting married in Oct, so I'll probably switch insurance providers and see what I can get accomplished from there.
As a matter of fact I have been tested and my numbers are fine, but just in case, I was given B12 shots as treatment for Chronic Fatigue, which did absolutely nothing for me. But hey, at least my doctor is treating by process of elimination I guess
Believe me, I know the risk of a-fib. My mother experienced it for the first time shortly after she was prescribed thyroid hormone by the family quack. She suffered a massive stroke which incapacitated her for the last 10 years of her life. I will never know for sure what happened, but I'm betting the starting dose was too high or it was increased too fast. I also think she may not have been monitored often enough. She was 67 when it all coincided... elderly by most definitions, certainly the medical one.
Wishing you the very best of luck, both with your health and your upcoming marriage.
Why do you say he is hypo and has Hashi? I get the Hashi - based on the antibodies, but do you say hypo because of the FT4 and TSH? Those look 'in range'?
Sorry to hear you are suffering Sean. But congrats on the upcoming nuptuals. I hope you are able to stabilize so you can enjoy the ceremony - and the honeymoon!
Sorry I missed the follow-up question.
Based on the numerous symptoms and the fact that FT4 is below the midpoint of the range, I'd say you would benefit from starting treatment now. Most people feel best when their FT4 and FT3 are above midpoint (1.25 in this case); some need the FTs to be nearer the top of their ranges. (You haven't had FT3 done. If it's even lower in the range than the FT4, it would even more strongly confirm what I'm saying.) Starting treatment now may also prevent a goiter and/or nodules, by easing the load on the gland.
If you feel too frightened of the a-fib to start now, you ought to at least start taking 100-200 mcgs per day of a selenium supplement to try to reduce the TPO numbers. It has been proven to reduce TPO ABs by up to 40%. That would at least slow down the process a little.
IMO, though, because it's your destiny to become overtly hypo, you will have to start treatment eventually. If I were you, I'd find a way to to it now, while your heart is that much younger and stronger. You sure won't want to go through adjusting to meds after your heart gets 10 years older - after your FTs finally fall out the bottom of those ranges.
The truth is that very few people who start treatment and benefit from it have FT levels below range when they begin. Most are in the basement of the normal range. Just being "within range" is absolutely no guarantee you aren't hypo.